Alert archive / Washington / Severe Thunderstorm Warnings in 2008

Severe Thunderstorm Warning 6, NWS Spokane, WA

June 30, 2008Lincoln County, Washington

NWS Spokane, WA issued this severe thunderstorm warning at Jun 30, 2008, 7:57 PM PDT for Lincoln County, Washington. It was in force for 48 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 30, 2008, 7:57 PM PDT (02:57 UTC)
Expired
Jun 30, 2008, 8:45 PM PDT
In force
48 min
Issued by
NWS Spokane, WA
Area
Storm-based polygon

County Lincoln County, WA

What was reported inside it

TimeReportWhereRemark
Jun 30, 8:10 PM PDTHAIL 0.757 S Wilbur, WADELAYED REPORT FROM 6/30. INTERSECTION OF STATE ROAD 21 AND STEWART RD.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Spokane, WA (KOTX), launched 00:00Z, 3.0 hours before the alert went out and 172 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Spokane, WA at 00:00Z on 2008-07-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Spokane, WA at 00:00Z on 2008-07-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 15 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
3664 m above ground
0-6 km bulk shear
30 kt
0-1 km storm-relative helicity
15 m²/s²
0-3 km storm-relative helicity
35 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS56 KOTX 010257
SVROTX
WAC043-010345-
/O.NEW.KOTX.SV.W.0006.080701T0257Z-080701T0345Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SPOKANE WA
757 PM PDT MON JUN 30 2008

THE NATIONAL WEATHER SERVICE IN SPOKANE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  WESTERN LINCOLN COUNTY IN EAST CENTRAL WASHINGTON...

* UNTIL 845 PM PDT

* AT 754 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL.  THIS
  STORM WAS LOCATED 11 MILES SOUTH OF WILBUR...OR 35 MILES NORTH OF
  RITZVILLE...AND MOVING NORTH AT 8 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  WILBUR BY 845 PM PDT...

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE 
IMMEDIATELY FOR DESTRUCTIVE HAIL...AND DEADLY CLOUD TO GROUND 
LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...PREFERABLY 
INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.

LAT...LON 4779 11892 4783 11844 4754 11847 4751 11874
TIME...MOT...LOC 0257Z 170DEG 7KT 4761 11863

$$

FONTENOT
2 follow-up statements
000 
WWUS56 KOTX 010326
SVSOTX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPOKANE WA
825 PM PDT MON JUN 30 2008

WAC043-010345-
/O.CON.KOTX.SV.W.0006.000000T0000Z-080701T0345Z/
LINCOLN WA-
825 PM PDT MON JUN 30 2008

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 845 PM PDT
FOR WESTERN LINCOLN COUNTY...

AT 823 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL.
 THIS STORM WAS LOCATED 7 MILES SOUTH OF WILBUR...OR 39 MILES NORTH
OF RITZVILLE...MOVING NORTHWEST AT 7 MPH.

THE SEVERE THUNDERSTORM WILL BE NEAR...
  9 MILES SOUTHWEST OF CRESTON BY 840 PM PDT...
  WILBUR BY 845 PM PDT...

LAT...LON 4779 11892 4783 11844 4754 11847 4751 11874
TIME...MOT...LOC 0325Z 149DEG 6KT 4767 11867

$$

FONTENOT
000 
WWUS56 KOTX 010340
SVSOTX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPOKANE WA
840 PM PDT MON JUN 30 2008

WAC043-010350-
/O.EXP.KOTX.SV.W.0006.000000T0000Z-080701T0345Z/
LINCOLN WA-
840 PM PDT MON JUN 30 2008

...THE SEVERE THUNDERSTORM WARNING FOR WESTERN LINCOLN COUNTY WILL 
EXPIRE AT 845 PM PDT...

THE THUNDERSTORM HAS WEAKENED AND IS NO LONGER CAPABLE OF PRODUCING
SEVERE WEATHER.

LAT...LON 4779 11892 4783 11844 4754 11847 4751 11874
TIME...MOT...LOC 0340Z 149DEG 6KT 4769 11869

$$

FONTENOT

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Spokane, WA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 30, 4:52 PM PDT, 3 hours 5 minutes earlier.

Area forecast discussion, Jun 30, 4:52 PM PDT, 3 hours 5 minutes before
AREA FORECAST DISCUSSION...UPDATED AVIATION SECTION
NATIONAL WEATHER SERVICE SPOKANE WA
452 PM PDT MON JUN 30 2008

.SYNOPSIS...THE HOT RIDGE WILL BREAK DOWN THIS EVENING...BRINGING
SCATTERED THUNDERSTORMS TO MUCH OF THE INLAND NORTHWEST TONIGHT AND
TUESDAY. SOME THUNDERSTORMS WILL HAVE THE POTENTIAL TO PRODUCE
DAMAGING WINDS. SOUTHWEST FLOW ALOFT WILL CONTINUE THROUGH MUCH
OF THE WORK WEEK WITH CONTINUED WARM TEMPERATURES AND THE RISK OF
MORE SHOWERS AND THUNDERSTORMS. DRIER AND MORE SEASONAL CONDITIONS
ARE ANTICIPATED FOR THE HOLIDAY WEEKEND UNDER WESTERLY FLOW ALOFT.

&&

.DISCUSSION...

TONIGHT THROUGH THURSDAY...THE WEATHER WILL BECOME VERY EXCITING
OVER THE NEXT 24-36 HOURS. THE HOT UPPER LEVEL RIDGE CONTINUES TO
NUDGE EAST...ALLOWING A DEEP MOIST SOUTHERLY FLOW TO ENGULF THE
REGION. MOST THE DAY AS BEEN FAIRLY BENIGN WITH THE LOW LEVEL
THERMAL HEAT RIDGE OVER THE COLUMBIA BASIN. TEMPERATURES RUNNING
ABOUT THE SAME IF NOT SLIGHTLY COOLER THAN YESTERDAY...BUT THIS IS
MOST LIKELY DUE TO THE INCREASE IN DEWPOINTS AND HUMIDITIES ACROSS
THE REGION. CONVECTION IS FIRING IN THE NORTHERN CASCADES AND WILL
CONTINUE THROUGH EARLY EVENING. RADAR AND SATELLITE HAS BEEN
LIGHTING UP WITH STRONG THUNDERSTORMS ACROSS EASTERN OREGON AND
SOUTHERN IDAHO DUE TO A WEAK IMPULSE ALOFT. THESE SHOWERS AND
THUNDERSTORMS WILL LIFT NORTH AND MOVE INTO THE COLUMBIA
BASIN...PALOUSE AND SOUTHERN PORTION OF THE PANHANDLE THIS
EVENING...GRADUALLY MOVING TO THE NORTHERN MOUNTAINS OVERNIGHT. MID
LEVEL INSTABILITY WILL REMAIN STRONG ENOUGH OVERNIGHT TO SUPPORT
CONVECTION...WHILE THE MID AND LOW LEVEL DRY LAYERS WILL LEAD TO THE
POTENTIAL FOR STRONG GUSTY WINDS. SPOTTY HEAVY DOWNPOURS AND SMALL
HAIL IS ALSO POSSIBLE. MEANWHILE FOR FIRE WEATHER CONCERNS...MOST OF
THE FUELS ACROSS THE LOW LANDS AND THE WESTERN GRASSLANDS ARE
DRIED...MAINLY ACROSS THE WESTERN BASIN AND THE EAST SLOPES CASCADE
AND OKANOGAN VALLEYS. THEREFORE A COMBINATION OF A RED FLAG WARNING
AND FIRE WEATHER WATCHES HAVE BEEN ISSUED TO COVER THIS AREA THROUGH
TUESDAY.

DYNAMICS ALOFT INCREASE AS A SHORTWAVE LIFTS FROM NORTHERN
CALIFORNIA AND OREGON...INTO EASTERN WASHINGTON ON TUESDAY. ADDITION
TO OUR CURRENT UNSTABLE ATMOSPHERE...THIS WAVE WILL PROVIDE THE
FOCUS FOR STRONGER THUNDERSTORMS ACROSS NORTHEAST WASHINGTON AND
NORTH IDAHO WITH STRONG WINDS AND HAIL. MEANWHILE...TEMPERATURES
WILL BE ABOUT 10 DEGREES COOLER. THIS UPPER LEVEL SHORTWAVE WAVE
WILL SHEER AND SLOW AS IT REACHES NORTH IDAHO TUESDAY EVENING...AND
EVENTUALLY SLOWS OVER WESTERN MONTANA INTO WEDNESDAY. THIS WILL
KEEP SHOWERS AND THUNDERSTORMS ACROSS NORTHEAST WASHINGTON AND
NORTH IDAHO INTO WEDNESDAY. THE RIDGE REBOUNDS LATE WEDNESDAY AND
WEDNESDAY NIGHT WITH DRIER AND QUIETER WEATHER. BUT THIS RIDGE
WILL BE SHORT LIVED...AS ANOTHER PACIFIC TROUGH MOVES TOWARD THE
COAST AND SETS UP ANOTHER DEEP SOUTHERLY FLOW ACROSS EASTERN
WASHINGTON FOR THURSDAY. TEMPERATURES WILL REMAIN ABOVE NORMAL...AND
BOUNCE BACK INTO THE 90S FOR THURSDAY. ANOTHER ROUND OF SHOWERS
AND THUNDERSTORMS WILL MOVE INTO THE CASCADES AND MOUNTAIN ZONES
BY THURSDAY AFTERNOON. RFOX.

THURSDAY NIGHT THROUGH MONDAY...EXTENDED FORECAST MODELS ARE IN
GOOD AGREEMENT WITH THE LONG WAVE PATTERN. THE PERSISTENT UPPER
LEVEL TROUGH FEATURE OFF THE COAST IS EXPECTED TO MOVE INLAND ON
THE 4TH OF JULY INTO SATURDAY WITH THE PATTERN THEN SHIFTING TO A
STABLE WESTERLY FLOW THROUGH AT LEAST MONDAY.

GFS AND ECMWF MODELS IN GOOD AGREEMENT WITH LONG WAVE TROUGH ALONG
130W WITH THE UPPER LEVEL RIDGE AXIS OVER WESTERN MONTANA THURSDAY
EVENING. THIS WILL RESULT IN DEEP SOUTHWEST FLOW WITH STEEP LAPSE
RATES OVER EASTERN WA/N IDAHO FOR A THREAT OF MAINLY MOUNTAIN
THUNDERSTORMS. HOWEVER ELEVATED LAPSE RATES ALSO REMAIN HIGH DURING
THE NIGHT SO A FEW NOCTURNAL STORMS ARE POSSIBLE FOR ANY GIVEN AREA
EAST OF THE CASCADES INTO N IDAHO. THE TROUGH AXIS THEN PUSHES
INLAND ON THE 4TH OF JULY INTO SATURDAY BUT MODELS NOW NOT SHOWING
AS MUCH MOISTURE WITH THE BEST INSTABILITY EAST OF THE AREA.
THUS...THUNDER CHANCES WERE DECREASES SLIGHTLY FROM PREVIOUS FCST
WITH MOSTLY DRY CONDITIONS VALLEYS AND SLIGHT CHANCE/LOW CHANCE POPS
IN THE MTNS. AS THE TROUGH MOVES INLAND TEMPERATURES WILL COOL BACK
DOWN TO NEAR TO SLIGHTLY ABOVE NORMAL READINGS FOR THE WEEKEND.
WESTERLY FLOW ON THE BACK SIDE OF THE TROUGH WILL RESULT IN MUCH
MORE STABLE CONDITIONS COMPARED TO THIS WEEK WITH DRY CONDITIONS AND
GENERALLY CLEAR/MOSTLY CLEAR SKIES. ON MONDAY THE RIDGE OVER THE
FOUR CORNERS AREA BEGINS TO NUDGE NORTHWEST SLIGHTLY RESULTING IN A
SLIGHT WARMING TREND BUT CONTINUED DRY. JW

&&

.AVIATION...
VFR CONDITIONS WILL PREVAIL AT ALL TAF SITES THROUGH 00Z WED. THE
MAIN WX STORY THRU THIS PD WILL REVOLVE AROUND CLUSTER OF STRONG/SVR
THUNDERSTORMS CURRENTLY OVER EXTREME NE OREGON. THESE STORMS WILL
TRACK INTO SE WA AND CENTRAL ID BEFORE 02Z IMPACTING THE KLWS AND
KPUW TAF. IF THE STORMS HOLD TOGETHER THEY WILL MOVE INTO THE
KGEG-KCOE CORRIDOR ARND 04Z. THE MAIN THREAT FROM THESE STORMS WILL
BE STRONG GUSTY WINDS PSBLY PRODUCING BLOWING DUST AS WELL AS BRIEF
DOWNPOURS AND MODERATE SIZED HAIL. THERE IS A LESSER THREAT OF
THUNDERSTORMS FOR THE KMWH AND KEAT AREA. THE THREAT OF
THUNDERSTORMS WILL CONTINUE THROUGH MUCH OF THE NIGHT WITH A RENEWED
THREAT ON TUESDAY. FX

&&

.PRELIMINARY POINT TEMPS/POPS...
SPOKANE        69  87  65  90  63  92 /  30  40  30  10  10  10
COEUR DALENE  62  84  59  89  59  91 /  30  50  30  10  10  10
PULLMAN        60  86  56  89  58  91 /  40  30  30  10  10  10
LEWISTON       70  94  65  96  66  98 /  40  30  20  10  10  10
COLVILLE       61  90  57  94  58  95 /  20  40  30  10  10  20
SANDPOINT      59  83  57  85  56  87 /  30  60  40  20  10  20
KELLOGG        63  83  59  87  58  91 /  30  60  40  30  20  20
MOSES LAKE     71  98  66 100  64  96 /  30  30  20   0   0  20
WENATCHEE      73  96  68  98  66  92 /  30  30  20  10  10  20
OMAK           66  94  64  97  63  95 /  30  30  20  10  20  20

&&

.OTX WATCHES/WARNINGS/ADVISORIES...
ID...NONE.
WA...FIRE WEATHER WATCH FROM 9 PM PDT THIS EVENING THROUGH TUESDAY
     EVENING FOR MOSES LAKE AREA...UPPER COLUMBIA BASIN...
     WATERVILLE PLATEAU...WENATCHEE AREA.

     RED FLAG WARNING UNTIL 8 PM PDT TUESDAY FOR EAST SLOPES
NORTHERN      CASCADES...OKANOGAN VALLEY.

     RED FLAG WARNING UNTIL 8 AM PDT TUESDAY FOR LOWER GARFIELD AND
     ASOTIN COUNTIES...NORTHEAST BLUE MOUNTAINS.

&&
Hazardous weather outlook, Jun 30, 6:56 AM PDT, 13 hours 1 minute before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPOKANE WA
656 AM PDT MON JUN 30 2008

IDZ001>004-026-027-WAZ031>033-036-037-011400-
NORTHERN PANHANDLE-COEUR DALENE AREA-IDAHO PALOUSE-
CENTRAL PANHANDLE MOUNTAINS-LEWISTON AREA-
LEWIS AND SOUTHERN NEZ PERCE COUNTIES-NORTHEAST BLUE MOUNTAINS-
LOWER GARFIELD AND ASOTIN COUNTIES-WASHINGTON PALOUSE-
SPOKANE AREA-NORTHEAST MOUNTAINS-
656 AM PDT MON JUN 30 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH IDAHO...
NORTH CENTRAL IDAHO...NORTHEAST WASHINGTON AND SOUTHEAST
WASHINGTON.

.DAY ONE...TODAY AND TONIGHT

THERE IS THE POTENTIAL FOR THUNDERSTORMS CAPABLE OF DAMAGING WIND
GUSTS...PATCHY BLOWING DUST...AND FREQUENT CLOUD TO GROUND
LIGHTNING LATE THIS AFTERNOON THROUGH THIS EVENING. STORMS ARE
EXPECTED TO DEVELOP LATE THIS AFTERNOON OVER THE HIGH TERRAIN OF
NORTHEAST OREGON AND MOVE INTO SOUTHEAST WASHINGTON AND NORTHERN
IDAHO THIS EVENING.

THE RECENT HOT WEATHER...FOLLOWED BY THE THREAT OF LIGHTNING...WILL
BRING THE POTENTIAL FOR NEW FIRE STARTS. THE MAIN CONCERN FOR FIRE
STARTS IS IN THE MID AND LOW ELEVATIONS WHERE GRASSES AND OTHER
FINE FUELS ARE BECOMING DRY.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

ANOTHER ROUND OF STRONG TO SEVERE THUNDERSTORMS WILL BE POSSIBLE
TUESDAY AFTERNOON AND TUESDAY EVENING. DAMAGING WIND GUSTS...
HAIL...AND FREQUENT CLOUD TO GROUND LIGHTNING WILL BE POSSIBLE
WITH STORMS ON TUESDAY.

WAZ034-035-038-041>044-011400-
MOSES LAKE AREA-UPPER COLUMBIA BASIN-OKANOGAN HIGHLANDS-
WENATCHEE AREA-EAST SLOPES NORTHERN CASCADES-OKANOGAN VALLEY-
WATERVILLE PLATEAU-
656 AM PDT MON JUN 30 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
WASHINGTON...EAST CENTRAL WASHINGTON AND NORTH CENTRAL
WASHINGTON.

.DAY ONE...TODAY AND TONIGHT

SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP THIS AFTERNOON AND
THIS EVENING OVER THE WASHINGTON CASCADES. STORMS WILL LIKELY
TRACK TO THE NORTHEAST...AND COULD EFFECT PORTIONS OF THE OKANOGAN
VALLEY...OKANOGAN HIGHLANDS...AND WATERVILLE PLATEAU. DAMAGING
WIND GUSTS AND FREQUENT CLOUD TO GROUND LIGHTNING ARE THE MOST
LIKELY HAZARDS WITH THUNDERSTORMS THIS AFTERNOON AND THIS EVENING.

THE RECENT HOT WEATHER...FOLLOWED BY THE THREAT OF LIGHTNING...WILL
BRING THE POTENTIAL FOR NEW FIRE STARTS. THE MAIN CONCERN FOR FIRE
STARTS IS IN THE MID AND LOW ELEVATIONS WHERE GRASSES AND OTHER
FINE FUELS ARE BECOMING DRY.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

ISOLATED TO SCATTERED THUNDERSTORMS WILL BE POSSIBLE THROUGH MUCH
OF THE WEEK. LIGHTNING AND ITS POTENTIAL TO START BRUSH FIRES IN
THE MID AND LOW ELEVATIONS WILL BE A CONCERN THROUGH FRIDAY.

The office that day

Everything else NWS Spokane, WA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 30, 6:18 PM PDTSevere Thunderstorm WarningOTXAdams, Whitman57 min
Jun 30, 6:33 PM PDTAreal Flood AdvisoryOTXChelan3 hr
Jul 1, 2:16 PM PDTAreal Flood AdvisoryOTXChelan, Okanogan3 hr
Jul 1, 4:53 PM PDTAreal Flood AdvisoryOTXFerry73 min

Nearby

Severe Thunderstorm Warnings in Washington, 2008Every severe thunderstorm warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive.